Dizzy and Disoriented, With No Cure in Sight
It started in 2010 when I smoked pot for the first time since college. It was cheap, gristly weed I’d had in my freezer for nearly six years, but four hours after taking one hit I was still so dizzy I couldn’t stand up without holding on to the furniture. The next day I was still dizzy, and the next, and the next, but it tapered off gradually until about a month later I was mostly fine.
Over the following year I got married, started teaching seventh and eighth grade, and began work on a novel. Every week or so the disequilibrium sneaked up on me. The feeling was one of disorientation as much as dizziness, with some cloudy vision, light nausea and the sensation of being overwhelmed by my surroundings. During one eighth-grade English class, when I turned around to write on the blackboard, I stumbled and couldn’t stabilize myself. I fell in front of my students and was too disoriented to stand. My students stared at me slumped on the floor until I mustered enough focus to climb up to a chair and did my best to laugh it off.
I was only 29, but my father had had a benign brain tumor around the same age, so I had a brain scan. My brain appeared to be fine. A neurologist recommended I see an ear, nose and throat specialist. A technician flooded my ear canal with water to see if my acoustic nerve reacted properly. The doctor suspected either benign positional vertigo (dizziness caused by a small piece of bonelike calcium stuck in the inner ear) or Ménière’s disease (which leads to dizziness from pressure).
Unfortunately, the test showed my inner ear was most likely fine. But just as the marijuana had triggered the dizziness the year before, the test itself catalyzed the dizziness now. In spite of the negative results, doctors still believed I had an inner ear problem. They prescribed exercises to unblock crystals, and salt pills and then prednisone to fight Ménière’s disease.
All this took months, and I continued to be dizzy, all day, every day. It felt as though I woke up every morning having already drunk a dozen beers — some days, depending on how active and stressful my day was, it felt like much more. Most days ended with me in tears. Teaching was nearly impossible; I was unable to write because of blurry vision, and my wife became a caretaker more than a partner; I became addicted to message boards for dizziness, vertigo, benign positional vertigo and Ménière’s disease. Anonymous posters described how their medications didn’t work and their doctors couldn’t cure them. They couldn’t keep their jobs; their friends didn’t understand them; and their spouses left or tried to be supportive, but eventually both suffered.
Finally, my doctor recommended a new neurologist who performed some simple tests and casually gave me a diagnosis of vestibular migraines, a condition that didn’t exist in medical journals 20 years ago.
Apparently, instead of causing severe pain, my migraines manifest as constant dizziness. I began taking Klonopin daily. It immediately mitigated the symptoms, but Klonopin can be addictive. My eyes started to twitch after a few weeks on it, so my doctor looked for another option. After living for two years with incessant dizziness, I settled on a combination of Lexapro and Serzone, both antidepressants, that began to work. In 2013, I could teach and began to write my novel again. I could enjoy life with my wife. We had our first son. I was free.
But there was a downside. A known side effect of the treatment is nightmares. Night after night, I woke up from a tortured dream during which I fought someone off from attacking my wife and baby, or suffered the devastation of them leaving me. I couldn’t sleep for more than a few hours at a time (and still can’t), and neither could my family. Still, compared to the dizziness, it was a trade worth making. I was tired but still able to finish and sell my novel and to teach, and we had our second son.
After nearly three years of being symptom free, I became greedy. Was there a way to live without the dizziness and the nightmares? I thought it might be worth cutting down on the medication to see. In January, I went to half the amount of medication, and I was fine. So I went to a quarter of the amount, and I was fine. So I went off it entirely.
The dizziness came back more viciously than ever. This wasn’t troubling at first; I merely went back on the antidepressants. When they didn’t work after a couple weeks, I grew anxious. But my doctor told me that sometimes the drugs take as long as a month to work. When they were still ineffective after two months, I began to despair. A neurologist explained that sometimes medication doesn’t work a second time — sometimes brain chemistries change, or medications stop proving effective for reasons doctors don’t understand.
So now, we are searching again. It has been five months of dizziness. I am 35 now, doing my best to fight my way through parenting, teaching and working on my book. I am relying on my wife. My neurologist has started me on verapamil, a blood pressure medication, which has been shown to be effective for some migraine sufferers, but is not working for me.
I am pretending for as long as I can, at least in front of my 3-year-old. “Daddy no feel so good?” he says when I brace myself on a chair on my way to the kitchen to reheat his dinner. I’ve begun to see a psychologist who specializes in pain and palliative care to provide techniques to help me get through the day. I am waiting, terrified, to see if this medication, or the next one, will rescue me.
Brian Platzer (@BPlatzer) has written for New Republic, Salon and other publications. His debut novel is to be published in 2017.
For more fitness, food and wellness news, follow us on Facebook and Twitter, or sign up for our newsletter.
A version of this article appears in print on 06/14/2016, on page D 4 of the NewYork edition with the headline: Dizziness With No End.
A diagnosis of vestibular migraine forced the author to choose between living with disabling dizziness or a treatment that triggered disabling nightmares.
These Warning Signs Could Mean You’ve Overdosed on Marijuana
Since many states have now legalized recreational marijuana use, many more people are now comfortable lighting up (or at least, they’re admitting it more often). And while smoking or ingesting pot is considered safer than alcohol consumption, that doesn’t mean it is without potentially harmful side effects.
While the common belief is that it’s impossible to overdose on marijuana, as it turns out, that may not be true. While no one has ever died from too much marijuana, it’s definitely possible to have too much. Here’s how to tell when it’s time to put down the pipe (or the brownies).
You feel dizzy
Woman feeling dizzy | iStock.com/ AntonioGuillem
According to Leaf Science, dizziness is a common symptom of heavy marijuana use. If you start to feel dizzy or disoriented, sit down, sip some water, and wait it out. The weed will leave your system eventually, but the dizziness can last quite awhile.
Next: Marijuana is sometimes used to ease anxiety, but sometimes it backfires.
You have anxiety and paranoia
Woman feeling anxious | iStock.com/Viktor_Gladkov
For some people, any amount of marijuana causes anxiety — but for others, it can actually help alleviate it. But one sure sign that you’ve smoked too much pot is suddenly feeling very anxious. Unfortunately, much like dizziness, all you can is wait it out.
Next: If your heart is racing, it’s time to stop smoking.
A pounding heart or chest pain
Woman with chest pain | SIphotography/iStock/Getty Images
Marijuana can increase your heart rate, and a racing heart is a definite sign you should slow down. TCH makes your blood vessels expand, which can lower your blood pressure and cause your heart to speed up to compensate. If you have a history of heart troubles, you may want to stay away from cannabis entirely.
Next: This side effect is rare, but it happens.
Uncontrollable shaking or seizures
Person having a seizure | Martinbowra/Getty Images
The good news is, you’ll have to ingest a lot of marijuana for this to happen. The bad news is that too much can, in fact, cause uncontrollable shaking and even seizures. If this happens, someone should call 911 immediately.
Next: This is a terrifying sign you’ve overindulged.
Woman hallucinating | KatarzynaBialasiewicz/Getty Images
Too much marijuana can make you hallucinate. This is terrifying, and it happens most often when the potency is stronger than the smoker expected. Legalization has helped this become less common since the strains are more regulated and labeled.
Next: Cannabis is used to treat nausea, but sometimes it can cause it.
Nausea and vomiting
Woman throwing up | LarsZahnerPhotography/Getty Images
While marijuana is often used medically to combat nausea, if you have too much of it, it can actually lead to nausea and vomiting. Fortunately, these effects are typically short-lived and will leave your system as the THC does.
Next: Here’s what to do if you’ve smoked too much.
What happens when you’ve overdosed?
Spilled pill bottle | GillTeeShots/Getty Images
Whether you’re a regular stoner or a first time smoker, ingesting too much is possible, even though marijuana has better labels now. Since smoking too much is not a life or death emergency (unless, as mentioned above, you’re having heart palpitations and sweating), treating marijuana intoxication is typically a waiting game. Get to a comfortable environment, preferably with someone who is capable of taking care of you. You’ll return to your sober state soon.
When it comes to marijuana consumption, too much of a good thing is certainly possible. Here's how to tell when to put down the pipe.